Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 42, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 1997, 4:44 PM EDT for Roanoke County, City of Salem, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1997, 4:44 PM EDT (20:44 UTC)
- Expired
- Jun 21, 1997, 5:50 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
172 WUUS01 KRNK 212045 SVRRNK VAC161-775-212150- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 444 PM EDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 550 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...SALEM AT 443 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF SALEM MOVING NORTH AT 0 MPH. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:00 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 21, 2:00 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT SAT JUN 21 1997 SAT AND RADAR SHOWG COVRG AND INTENSITY OF TRW INCRG ACRS CWA...MAINLY ALONG AND W OF THE BLUE RIDGE. FEEL TRW LIKELY TO CONTINUE INTO EVENING HOURS AND WOULD LIKE 20 TO 40 PCT POPS MENTIONED FOR THE EVENING PERIOD FOR ALL ZONES. STORMS THIS AFTN/EVE WILL BE HEAVY RAINFALL PRODUCERS. MDLS TAKE WEAK UPR LOW IN SW NC AND DRIFT IT NE DURG FCST PERIOD AND CONT TO WEAKEN IT. FEEL MOST PLACES...ESPECIALLY ALONG AND W OF THE BLUE RIDGE NEED AND 20 OR 30 POPS FOR SUN AFTN AND EVENING. LOOKS LIKE POPS CAN BEMOVED FOR MON AS UPR RIDGE BUILDS ACRS THE AREA AND WEAK TROF/FNT LIKELY TO BE S OF CWA. LITTLE DAY TO DAY CHANGE IN TEMPS WITH PERSISTENCE BEST BET. ROA 67/90/68/90 3321 LYH 66/91/67/90 2321 DAN 68/93/70/92 2321 BLF 63/87/64/88 3331 RNK 63/86/64/87 3331 MTE
In the hours before
Special weather statement, Jun 21, 12:00 PM EDT, 4 hours 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-221200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT SAT JUN 21 1997 ...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT... SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA... AND NORTHWEST NORTH CAROLINA WITH MOST OF THE ACTIVITY EXPECTED TO BE ALONG AND WEST OF THE BLUE RIDGE. WEAK WINDS THROUGHOUT THE ATMOSPHERE WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. DESPITE THE EXISTANCE OF AN UNSTABLE ATMOSPHERE...THE WEAK WINDS SHOULD PRECLUDE THE DEVELOPMENT OF SEVERE THUNDERSTORMS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MTE
Special weather statement, Jun 21, 12:02 PM EDT, 4 hours 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-221200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT SAT JUN 21 1997 ...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT... SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA... AND NORTHWEST NORTH CAROLINA WITH MOST OF THE ACTIVITY EXPECTED TO BE ALONG AND WEST OF THE BLUE RIDGE. WEAK WINDS THROUGHOUT THE ATMOSPHERE WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. DESPITE THE EXISTANCE OF AN UNSTABLE ATMOSPHERE...THE WEAK WINDS SHOULD PRECLUDE TtHE DEVELOPMENT OF SEVERE THUNDERSTORMS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:28 PM EDT | Flash Flood Warning | RNK | City of Salem | 62 min |
| Jun 21, 5:31 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 119 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.